Wyoming, 2019Hail in Wyoming, June 6, 2019
June 6, 2019 · NWS RIW · 1 event in 1 county or zone
An isolated thunderstorm moved out of Idaho and into Yellowstone Park. A park ranger reported penny size hail at Madison Junction.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm moved out of Idaho and into Yellowstone Park. A park ranger reported penny size hail at Madison Junction.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 6, 10:43 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 6, 10:43 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1143 AM MDT Thu Jun 6 2019
.SHORT TERM...Today through Friday night
A low pressure center spinning on the British Columbia Coast and
the associated prominent trough will be approaching the CWA today.
As it draws closer to the area, the pressure gradient will
increase resulting in increase shear, especially in Far Western
and Northwest Wyoming today under difluent flow. In addition,
there will be sufficient cape in those areas. This, among other
parameters, has prompted SPC to put our far western zones in a
slight risk for this afternoon. Meanwhile. Our central and eastern
zones will experience some southwest breezes along with the
warmest and driest day of the season thus far. High temperatures
could approach 90 degrees in the Big Horn Basin this afternoon for
the first time this year. Many areas will experience the warmest
temperatures thus far this season with high temperatures well up
into the 80s in many areas east of the Divide and 70s west.
For Friday, the closed low will track east across Southern Canada
and will sling the associated trailing trough across the Pacific
Northwest and Great Basin. As the trough nears, southwest winds
will increase across much of the area with gusts of 40 to 50 mph
common. The sfc and 700mb gradient does not look impressive for
Friday ahead of the front, but 700mb 40 knot winds will surface,
elevating our surface pre frontal southwest winds. The best capes
will be relegated to Johnson County for Friday afternoon with SPC
putting northeast Johnson County under slight risk. As the front
approaches, numerous showers and thunderstorms will likely occur
over the west and the rest of the northern zones, just not as
strong as the storms in Johnson County. Part two of the winds will
occur later in the afternoon and evening behind the front with
three hourly sfc pressure rises of 9mb along with 13mb pressure
rises over Johnson County, with 40 plus mph northwest wind gusts
certainly a probability.
Then for Friday night, numerous showers and thunderstorms will be
relegated to mainly Northern Wyoming, closer to the track of the
low center. QG forcing will aid in lift. After midnight, the
threat of thunder will be gone and we will just be left with
frequent showers. Snow levels will drop all the way down to the
lowest elevations of Yellowstone Park where 2 to 3 inches of snow
is expected Friday night. In the Big Horn Mountains, snow levels
should drop to about 7000 feet. At elevations above 9000 feet in
the Tetons and Wind River Mountains, 1 to 2 inches of snow is
likely.
.LONG TERM...Saturday through Thursday
The cold front will have moved through the whole area by 12Z
Saturday. Thus a much cooler day across the region. The upper level
trough with colder air aloft will still have to pass through WY on
Saturday. Models hold on to scattered showers and a few storms
Saturday into Saturday evening. Steeper lapse rates along with some
moisture and instability will aid in the showers or storms over the
north with less coverage in the central zones. The south looks dry.
Convection ends toward late Saturday evening. Low temps Saturday
night will drop into the 30s east of the divide, but not looking
at freezing temps for now. Expect some lows in the 20s in the
western valleys.
Sunday looks dry for most places. Isolated showers or storms are
possible in the northern mountains in the afternoon and evening.
Mild high temps on Sunday. Monday looks dry and warmer over the
region. On Tuesday, a possible weak weather system may clip NE WY
during the day into the evening. This could lead to isolated showers
or storms in the northern mountains and Johnson county for Tuesday
afternoon into the evening. Dry elsewhere Tuesday. Expect high temps
to be slightly warmer Tue. Wednesday looks dry and warmer for the
area. Maybe isolated mountain showers or storms in the central and
northern mountains. Next Thursday looks to be warmer as well.
Isolated showers and storms will occur in the afternoon and evening.
&&
.AVIATION...For the 18Z TAFS through 18Z Friday
Showers and thunderstorms are increasing in the west and KJAC
already has vicinity thunderstorms. Some storms could become strong
to severe with strong wind gusts and hail west of a KEMM-KDUB-KCOD
line after 19Z. Showers and thunderstorms will then progress
eastward to many TAF sites through 06Z, with the exception of KCPR.
Though still uncertain, models have placed some shower activity
near KWRL so have placed VCSH in between 04Z-06Z. Local MVFR and
IFR conditions will be likely in and around of any shower or
thunderstorm, especially between 20Z and 04Z Friday. Most
thunderstorms will end by 05Z Friday, but showers will remain
possible through 12Z Friday in some of the TAF sites west of the
Divide.
&&
.FIRE WEATHER...
Marginally elevated fire conditions will be in place today.
Portions of zones 275, 279, 282 and 283 will have RH values in the
mid to upper teens this afternoon. The strongest winds today,
with gusts over 25 mph, will occur over wind prone locations from
277 to 280. Today will likely be the warmest and driest day of the
season thus far. However, with wind speeds remaining below
thresholds most areas, fire danger should remain in check,
considering we are in full green up. A strong Pacific trough will
begin to approach the area from the west today which will
initiate fairly strong thunderstorm activity in the far wet and
northwest zones today.
On Friday, the associated cold front will approach the area.
Fairly brisk southwest winds, some with gusts of 40 to 50 mph,
will blow ahead of the approaching front Friday. The low relative
humidity expected this afternoon will not coincide with the
stronger winds on Friday. Temperatures will still be fairly warm
in the central and east Friday. Fairly strong thunderstorms are
possible in zone 281 Friday. Numerous showers and thunderstorms
are expected across the rest of the north and west Friday, but
just not as strong as the ones in zone 281. As the front pushes
through later on Friday, veering northwest wind gusts of over 40
mph are expected in many areas along with sharply colder
temperatures by Friday evening. Snow levels will lower. In fact.
zone 140 could see 2 to 3 inches of snow Friday night with
elevations above 9000 feet in zones 415 and 288 seeing 1 to 2
inches of snow.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Lipson
LONG TERM...AR
AVIATION...Hattings/Bourque
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 6, 2:49 AM MST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
349 AM MDT Thu Jun 6 2019
WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
349 AM MDT Thu Jun 6 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Scattered thunderstorms in the west. A few thunderstorms could be
strong to severe over the west late in the afternoon into the
evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Warm temperatures Thursday and Friday will continue the higher
elevation snowmelt resulting in rising water levels in creeks,
streams, and rivers into this weekend.
Friday...A chance of thunderstorms west and north. Mainly
isolated thunderstorms elsewhere. Some thunderstorms could be
strong in Johnson County. Windy many locations. Rain will turn to
snow in the mountains Friday night with 2 to 3 inches of snow
expected in Yellowstone Park and 1 to 2 inches expected above 9000
feet in the Teton Range and the Wind River Mountains.
Saturday...A chance of thunderstorms the central and north with
isolated activity in the south.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 6, 1:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
239 PM MDT Thu Jun 6 2019
WYZ004>006-062130-
North Big Horn Basin-Southeast Big Horn Basin-Southwest Big Horn
Basin-
239 PM MDT Thu Jun 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...SOUTH
CENTRAL BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 330 PM
MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Legend Rock State Petroglyph Site, which is 24
miles west of Worland, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Hot
Springs, south central Big Horn and northwestern Washakie Counties,
including the following locations... Badlands Overlook and Washakie
County Fairgrounds.
LAT...LON 4385 10851 4394 10863 4430 10813 4404 10775
TIME...MOT...LOC 2038Z 235DEG 29KT 4396 10844
Myers
Hail, Park
- When
- June 6, 1:45 PM MST to 2:00 PM MST
- Where
- Park County, 11.48 mi SW of Norris to 10.02 mi SW of Norris
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 44.632, -110.888
A park ranger at Yellowstone Park reported penny size hail at Madison Junction.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20193 deaths · 1 event
- Tornadoes and Flash Flooding in Louisiana, June 6, 20191 death · 5 injured · $880,000 · EF2 · 13 events
- Hail and Damaging Winds in Texas, June 6, 20191 death · $1.2 million · 1.75 in hail · 32 events
- Heat in Arizona, June 6, 20191 death · 1 event
- Flood in Colorado, June 6, 20191 death · 1 event
- Hail and Damaging Winds in Texas, June 6, 2019$555,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Kentucky, June 6 to 7, 2019$275,000 · 6 events
- Flash Flooding in Oklahoma, June 6, 2019$60,000 · 15 events
- Damaging Winds in Texas, June 6, 2019$86,000 · 60 kt wind · 6 events
- Flash Flooding in Arkansas, June 6, 2019$20,000 · 16 events
- Flash Flooding in Oklahoma, June 6, 2019$20,000 · 12 events
- Flash Flooding in Kansas, June 6, 2019$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823984.